Silent Thyroiditis Risk Increased With Lithium Therapy for Bipolar Disorder

Share this content:
Careful monitoring of thyroid function is necessary for patients undergoing lithium therapy.
Careful monitoring of thyroid function is necessary for patients undergoing lithium therapy.

This article is part of Endocrinology Advisor's coverage of the 26th American Association of Clinical Endocrinologists (AACE) Annual Scientific Sessions & Clinical Congress, taking place in Austin, Texas. Our staff will report on medical research and technological advances in diabetes, obesity, and thyroid conditions, conducted by experts in the field. Check back regularly for more news from AACE 2017.


Physicians should be attentive to both hypothyroidism and hyperthyroidism when managing patients receiving lithium for bipolar disorder, according to a case study presented at the 26th Annual American Association of Clinical Endocrinologists (AACE) Scientific & Clinical Congress, May 3-7, in Austin, Texas.

Sadia Ejaz, MD, and Ralph Oiknine, MD, of St. Luke's Hospital in Chesterfield, Missouri, presented the case of an 18-year-old woman with bipolar disorder. After developing lithium-induced nephropathy following 5 years of treatment, treatment was discontinued; however, lithium was resumed 1 month later due to suicidal ideation.

After several months, the patient presented with symptoms of hyperthyroidism, including jitteriness, irregular menstruation, hair loss, diarrhea, and a 10-lb weight loss. Her thyroid gland was palpable but nontender, and her thyroid antibodies panel was negative.

The patient was diagnosed with lithium-induced silent thyroiditis after a radioactive iodine uptake and scan revealed diminished uptake at 2.6%. Prednisone was ineffective and the patient's condition worsened while receiving methimazole; at 4-week follow-up the patient underwent a total thyroidectomy.

"Lithium-associated hypothyroidism is well-known and has an incidence of 30%," the researchers said, but "thyrotoxicosis associated with lithium use is rare and remains underreported."

"Physicians should be well aware of this rare but severe side effect of lithium therapy and patients should be referred for further endocrine evaluation when symptomatic and if thyroid function tests remain persistently abnormal," they added.


Visit Endocrinology Advisor's conference section for continuous coverage from AACE 2017


Reference

Ejaz S, Oiknine R. Lithium-associated silent thyroiditis: watch for both hypo- and hyperthyroidism. Abstract 1053. Presented at: the 26th Annual American Association of Clinical Endocrinologists (AACE) Scientific & Clinical Congress; May 3-7, 2017; Austin, TX

You must be a registered member of Endocrinology Advisor to post a comment.